Radiotherapy Patient Information
|ROOJ Home Page|
|Table of Contents|
|Cancer Treatment Info- Patients||Cancer Treatment Info- Professional||Clinical Trials Links|
|Professional Downloads||Patient Information||Web Links|
|Patient Oriented Cancer Organizations||Professional Organization Links||Search ROOJ|
|Commercial Business Links||Other Professional Links||ROOJ Chat|
|Contact ROOJ||Political Action||Disclaimer|
|Author Instructions||Articles Index||NCI Patient Info|
Review these instructions with your health care team prior to using them
If you have been taking narcotic pain
medications on a regular basis, you may have problems with constipation because narcotics
slow down the activity of the bowel. Other causes of constipation may include changes in
the amount of usual physical activity or a decrease in the type and amount of food eaten
daily. Even feelings of anxiety or depression can have an influence.
The constipation may begin within a few days of starting a new pain medication. After the medication is stopped, the constipation usually improves.
1. To prevent or
a. Eat a high fiber diet to include the following:
Four or more servings of whole grain breads or cereals, (especially high fiber breads, bran cereal, bran flakes, and unprocessed bran are especially high in fiber content). Two or more servings of fruits. (Unpeeled fresh fruits and dried fruits are recommended). Two or more servings of vegetables. (Legumes, potatoes with skins, and raw vegetables are recommended). Other high fiber food include popcorn, nuts and seeds.
b. Increase your fluid intake to at least eight glasses per day.
c. Increase your physical activity, because this will increase your bowel activity.
d. Use of a stool softener such as Senokot-S or Metamucil may be recommended and requires good fluid intake. An alternative to a medication is to have one to two bran balls each day. These also require good fluid intake.
2 cups unprocessed bran
2 cups applesauce
1 cup prune juice
Mix above and form into ball shapes, refrigerate.
2. Consult your health care
a. You develop significant abdominal pain.
b. You notice blood in your stools, or dark tarry stools.
c. You develop diarrhea.
d. The medication and diet prescribed to relieve your constipation is not effective.
Return to Patient Information Page
Return to ROOJ Home Page